Flash Flood, Ritchie
- When
- July 5, 4:00 PM EST to 5:30 PM EST
- Where
- Ritchie County, Harrisville
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.178, -81.063 (the zone’s center; the record gives no point)
5 inches were seen between Harrisville and Berea, including the Washburn vicinity. Route 16 was briefly flooded, along with several county roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rainfall estimates of 2 to 2.5 inches were seen between Harrisville and Berea, including the Washburn vicinity. Route 16 was briefly flooded, along with several county roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED JUL 5 2006
.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE AT THIS HOUR. THE FRONT
HAS SLOWED DOWN OVER THE AREA...PROBABLY EVEN KINKING SLIGHTLY
NORTHWARD AGAIN THIS AFTERNOON ACROSS NE KENTUCKY AND EXTREME SE
OHIO....AS AN UPPER LEVEL DISTURBANCE OVER HAS HELPED KEEP THIS
FRONT IS PLACE. STILL REMAIN IN A SLIGHT RISK FOR SEVERE
WEATHER...SO HAVE BEEN MONITORING THE POTENTIAL FOR BOTH HIGH WATER
AND STRONG THUNDERSTORMS. HOWEVER...AS NOTED SO FAR THIS AFTERNOON
STORMS HAVE BEEN HAVING A DIFFICULT TIME GETTING GOING AND REMAINING
STRONG...SEVERE WISE. STILL THESE SHOWERS HAVE BEEN EFFICIENT RAIN
MAKERS. IN FACT...WITH THE SLOWER EXIT OF THE PRECIPITATION...THE
FLOOD WATCH WILL BE EXTENDED UNTIL MIDNIGHT...WITH NICHOLAS COUNTY
ADDED.
WITH PLENTY OF LOW LEVEL MOISTURE...AREAS OF FOG WILL BE POSSIBLE.
STILL...WORKING AGAINST FOG OVERNIGHT WILL BE THE FACT THAT WINDS
SHOULD HAVE A TOUGH TIME GOING CALM. TOMORROW SHOULD PROVE TO BE
LESS WET...WITH CUMULUS OR STRATOCUMULUS DEVELOPING DURING THE LATE
MORNING HOURS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
DRY WEATHER IS ANTICIPATED THROUGH SUNDAY. OTHERWISE...THE NEXT
CHANCE OF PRECIPITATION COME INTO PLAY FOR ONCE AGAIN...THE ECMWF
WAS GENERALLY ACCEPTED...AND WE FOLLOWED THE HPC GRAPHICS HEAVILY
FOR SUNDAY THROUGH WEDNESDAY.
&&
.PREV DISCUSSION...
/ISSUED 1242 PM EDT WED JUL 5 2006/
HYDROLOGY...
THE FLASH FLOOD WATCH FOR THE NORTHEAST QUADRANT OF OUR AREA HAS
BEEN EXTENDED THRU 5 PM. DOPPLER RADAR RAINFALL ESTIMATES INDICATED
A HALF TO ONE INCH HAS FALLEN OVER THE WATCH AREA THIS MORNING.
ALTHOUGH SHOWERS AND THUNDERSTORMS HAVE DIMINISHED IN INTENSITY...
12Z ONE HOUR FLASH FLOOD GUIDANCE WERE ABOUT AN INCH OR LESS ACROSS
THE WATCH AREA. SCATTERED MODERATE SHOWERS WILL CONTINUE MOVING
NORTHEAST ACROSS THE NORTHEAST SECTIONS THROUGH EARLY AFTERNOON.
RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING ALONG QUASI STATIONARY
FRONTAL BOUNDARY LYING ALMOST SOUTHWEST TO NORTHEAST JUST WEST OF
THE OHIO RIVER. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP AND
MOVE ALONG THE FRONT...CAUSING TRAINING OVER THE SAME AREAS. THIS
ACTIVITY HAS BEEN ENHANCED BY AFTERNOON HEATING POSING A THREAT FOR
ADDITIONAL RAINFALL OVER SATURATED TERRAIN...AS THE FRONT DRIFTS
SOUTH THIS AFTERNOON AND EVENING. THEREFORE...FFA HAS BEEN EXTENDED
THRU 5PM.
PREV DISCUSSION...
/ISSUED 1015 AM EDT WED JUL 5 2006/
SHORT TERM /REST OF TODAY/...
COLD FRONT IS POSITIONED ACROSS THE NORTHERN PANHANDLE OF WEST
VIRGINIA...NEAR PKB...AND THEN STRETCHES ACROSS SOUTHERN OHIO AND
THE EXTREME NORTHERN PORTIONS OF KENTUCKY. THIS FRONT WILL CONTINUE
ITS SLOW SE SLIDE. THE FORECAST IS BASICALLY ON TRACK. AS A
RESULT...NO CHANGES WERE MADE TO THE POP FORECAST. THE MAIN CHANGE
WAS TO TEMPERATURES...COOLING THEM OFF A COUPLE OF DEGREES ACROSS
THE EASTERN HALF OF THE CWA GIVEN THE COOLER START AS COMPARED TO
GUIDANCE VALUES...AND PLENTY OF RAIN AND LITTLE IF ANY SUNSHINE THIS
AFTERNOON. AFTERNOON CONVECTION IS POSSIBLE AS MUCH OF THE CWA
REMAINS IN A SLIGHT RISK TODAY...BUT WITH ABUNDANT CLOUD COVER...AND
A PRETTY SATURATED ATMOSPHERE...MUCH OF THE AREA SHOULD EXPECT ONLY
RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS. STILL...THOSE AREAS THAT
HAVE NOT BEEN WORKED OVER WITH RAIN EARLY TODAY...SAY ACROSS VA AND
EXTREME EASTERN WV HAVE THE BEST CHANCE FOR STRONG THUNDERSTORMS
THIS AFTERNOON.
AVIATION...
THIS REMAINS A TRICKY FORECAST...PARTICULARLY OVER THE FIRST 12
HOURS. COLD FRONT WILL SLIDE ACROSS WESTERN PORTIONS OF WV THIS
MORNING...WITH A NORTHERN SHIFT WITH THE WIND AS THE FRONT PASSES.
THE LOW IFR TO MVFR CEILINGS WILL BE ABLE TO SCOUR OUT FIRST FOR
PKB...AND THEN HTS LATE THIS MORNING...AND AROUND THE 18Z TIME
PERIOD. AN UPPER LEVEL DISTURBANCE IS ATTEMPTING TO SLOW THE FRONT
DOWN SLIGHTLY AS IT SLIDES INTO OUR AREA THIS MORNING AND EARLY THIS
AFTERNOON. WITH MODERATE TO HEAVY RAIN FROM THE PRECIPITATION
ROLLING THROUGH...A QUICK DROP TO IFR CEILINGS AND VIS HAS BEEN
COMMON PLACE. IMPROVING CONDITIONS ARE FIGURED FOR THIS EVENING.
STILL...WITH PLENTY OF LOW LEVEL MOISTURE FOR RECENT SHOWERS AND
THUNDERSTORMS...FOG WILL BE ABLE TO FORM...AND SOME LATE MORNING AND
AFTERNOON CUMULUS CLOUDS SHOULD BE ABLE TO FOR ACROSS THE ENTIRE
AREA.
PREV DISCUSSION...
/ISSUED 405 AM EDT WED JUL 5 2006/
LONG TERM /THURSDAY THROUGH TUESDAY/...
MOST OF OVERNIGHT SPENT MONITORING CURRENT TRENDS FOR WATER ISSUES.
LOWERED POP FOR THURSDAY MORNING SINCE FRONTAL MOISTURE SHOULD BE
GONE IN THE SOUTH. SOME DAYTIME CU/STRATCU CLOUDS LIKELY ON
THURSDAY IN COOLER 850 MB TEMPS AND N FLOW. WILL BE NICE TO HAVE
SOME FRESHER AIR AND COOLER NIGHTS.
NO BIG CHANGES MADE TO TEMPERATURES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ016>020-027>032-037>040-046-047 UNTIL
1 AM THURSDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KF
LONG TERM...KFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 334 AM EDT WED JUL 5 2006 WVZ016>020-027>032-038>040-046-047-060745- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 OCLOCK THIS AFTERNOON. TRAINING THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MAY CAUSE SOME CREEKS AND STREAMS TO RISE TO OR OVERFLOW THEIR BANKS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>015-024>026- 033>037-060745- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE A POSSIBILITY. ALSO...ISOLATED RUNOFF PROBLEMS MAY OCCUR IF THUNDERSTORMS ARE ABLE TO TRAIN OVER ANY LOCAL AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. OHZ066-067-075-076-083>085-WVZ009>011-060745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER- 334 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516773.